Alert archive / New Mexico / Wind Advisories in 2020
Wind Advisory 9, NWS Albuquerque, NM
NWS Albuquerque, NM issued this wind advisory at Feb 23, 2020, 2:52 AM MST for 12 counties in New Mexico. It took effect at Feb 23, 2020, 8:32 AM MST. It was in force for 13 hr.
The area
The counties it named.
The facts
- Issued
- Feb 23, 2020, 2:52 AM MST (09:52 UTC)
- In effect from
- Feb 23, 2020, 8:32 AM MST
- Expired
- Feb 23, 2020, 9:25 PM MST
- In force
- 13 hr
- Issued by
- NWS Albuquerque, NM
Counties Chaves County, NM, Curry County, NM, De Baca County, NM, Guadalupe County, NM, Harding County, NM, Lincoln County, NM, Quay County, NM, Roosevelt County, NM, San Miguel County, NM, Santa Fe County, NM, Torrance County, NM, Union County, NM
The radar
The Cannon AFB radar (KFDX), 79 km from the middle of the area, began a volume at 09:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 9.9 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 814 m above ground
- 0-6 km bulk shear
- 75 kt
- 0-1 km storm-relative helicity
- 104 m²/s²
- 0-3 km storm-relative helicity
- 240 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
529 WWUS75 KABQ 230952 NPWABQ URGENT - WEATHER MESSAGE National Weather Service Albuquerque NM 252 AM MST Sun Feb 23 2020 NMZ223-226-233>240-231800- /O.NEW.KABQ.WI.Y.0009.200223T1800Z-200224T0300Z/ Central Highlands-South Central Mountains-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County- Southwest Chaves County- 252 AM MST Sun Feb 23 2020 ...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 8 PM MST THIS EVENING... * WHAT...West winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Central Highlands, south-central mountains, Guadalupe County, Quay County, Curry County, Roosevelt County, De Baca County, Chaves County Plains, Eastern Lincoln County and Southwest Chaves County. * WHEN...From 11 AM this morning to 8 PM MST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
4 follow-up statements
199 WWUS75 KABQ 231532 NPWABQ URGENT - WEATHER MESSAGE National Weather Service Albuquerque NM 832 AM MST Sun Feb 23 2020 NMZ230-231-232300- /O.EXB.KABQ.WI.Y.0009.200223T2100Z-200224T0700Z/ Union County-Harding County- 832 AM MST Sun Feb 23 2020 ...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO MIDNIGHT MST TONIGHT... * WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Union County and Harding County. * WHEN...From 2 PM this afternoon to midnight MST tonight. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. * ADDITIONAL DETAILS... PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ NMZ223-226-233>240-232300- /O.EXT.KABQ.WI.Y.0009.200223T1532Z-200224T0300Z/ Central Highlands-South Central Mountains-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County- Southwest Chaves County- 832 AM MST Sun Feb 23 2020 ...WIND ADVISORY NOW IN EFFECT UNTIL 8 PM MST THIS EVENING... * WHAT...West winds 25 to 35 mph with gusts up to 50 mph. * WHERE...Southwest Chaves County, South Central Mountains, Central Highlands, Chaves County Plains, Eastern Lincoln County, Quay County, Curry County, Roosevelt County, De Baca County and Guadalupe County. * WHEN...Until 8 PM MST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
077 WWUS75 KABQ 232050 NPWABQ URGENT - WEATHER MESSAGE National Weather Service Albuquerque NM 150 PM MST Sun Feb 23 2020 NMZ223-226-233>240-240300- /O.CON.KABQ.WI.Y.0009.000000T0000Z-200224T0300Z/ Central Highlands-South Central Mountains-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County- Southwest Chaves County- 150 PM MST Sun Feb 23 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING... * WHAT...West winds 25 to 35 mph with gusts up to 50 mph. * WHERE...Southwest Chaves County, South Central Mountains, Central Highlands, Chaves County Plains, Eastern Lincoln County, Quay County, Curry County, Roosevelt County, De Baca County and Guadalupe County. * WHEN...Until 8 PM MST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ NMZ230-231-240300- /O.CON.KABQ.WI.Y.0009.200223T2100Z-200224T0700Z/ Union County-Harding County- 150 PM MST Sun Feb 23 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT MST TONIGHT... * WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Union County and Harding County. * WHEN...From 2 PM this afternoon to midnight MST tonight. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
365 WWUS75 KABQ 240233 NPWABQ URGENT - WEATHER MESSAGE National Weather Service Albuquerque NM 733 PM MST Sun Feb 23 2020 NMZ223-226-233>240-240345- /O.EXP.KABQ.WI.Y.0009.000000T0000Z-200224T0300Z/ Central Highlands-South Central Mountains-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County- Southwest Chaves County- 733 PM MST Sun Feb 23 2020 ...WIND ADVISORY WILL EXPIRE AT 8 PM MST THIS EVENING... Strong west winds have begun subsiding and will continue to taper off through the night. Therefore the wind advisory will be allowed to expire. $$ NMZ230-231-240700- /O.CON.KABQ.WI.Y.0009.000000T0000Z-200224T0700Z/ Union County-Harding County- 733 PM MST Sun Feb 23 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT MST TONIGHT... * WHAT...Northwest winds 25 to 35 mph with gusts up to 45 mph expected. * WHERE...Union County and Harding County. * WHEN...From 2 PM this afternoon to midnight MST tonight. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
988 WWUS75 KABQ 240425 NPWABQ URGENT - WEATHER MESSAGE National Weather Service Albuquerque NM 925 PM MST Sun Feb 23 2020 NMZ230-231-240530- /O.CAN.KABQ.WI.Y.0009.000000T0000Z-200224T0700Z/ Union County-Harding County- 925 PM MST Sun Feb 23 2020 ...WIND ADVISORY IS CANCELLED... Winds have begun to lower from their peak strength and are expected to continue to trend weaker through the evening. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this wind advisory went out at Feb 23, 2:42 AM MST, 10 minutes earlier.
Area forecast discussion, Feb 23, 2:42 AM MST, 10 minutes before
Area Forecast Discussion National Weather Service Albuquerque NM 242 AM MST Sun Feb 23 2020 .SYNOPSIS... A cold front will blast through New Mexico today and allow rain to change to snow in the higher terrain. A few inches are likely over the northern mountains and across the far northeast plains. Strong northwest winds will develop over the state today with widespread wind gusts of 40 to 50 mph, especially over the eastern plains. A brief break is expected on Monday with warmer temperatures, however windy conditions will persist over the region. A strong cold front will surge through the state Tuesday with more strong winds and a slight chance for light snow across northeast New Mexico. Tuesday night will be the coldest night in the past couple weeks with single digits across the northern mountains and teens and 20s elsewhere. A slow warming trend will begin Thursday with lots of 50s and 60s by the weekend. && .DISCUSSION... SHORT TERM...(TODAY THROUGH MONDAY)... Closed upper-level low is forecast to slide eastward along the NM-CO border today. Precipitation will favor the northern and western mountains today, mainly in the form of snow as temperatures drop behind the associated cold front. Added the Johnson and Bartlett Mesas including Raton Pass zone to the winter weather advisory with several inches of accumulation a good bet above 7000 feet likely impacting travel at/near pass level. As surface low pressure deepens across northeast NM this afternoon, wind will be the main weather impact for many locations but especially for areas east of the central mountain chain and near and south of Interstate 40. Issued a wind advisory as a result with sustained west winds in the 30 to 40 mph with gusts to 50 mph likely by afternoon. Upper low shifts east of the state on Monday with dry northwest flow aloft moving in. Meanwhile, a bitterly cold upper-level trough sliding southeastward through WY and northeast CO is forecast to send a backdoor cold front into northeast NM late Monday afternoon. Very cold air will start to push into Union and far eastern Colfax counties toward sunset Monday. LONG TERM...(MONDAY NIGHT THROUGH SATURDAY)... A much colder airmass will surge south through the rest of eastern NM Monday night as a 120 kt polar jet shifts through the central Rockies. Strong cold air advection plummets 700mb temps to near -12C behind the front with widespread windy conditions once again for the region Tuesday afternoon. The wind will make it feel more like mid winter. Model guidance trended lighter with snowfall across northeast NM Monday night and Tuesday despite a moist, mid level baroclinic zone over the area in the wake of the departing upper level trough. The low level airmass is just way too dry and surface convergence is weak so PoPs were lowered to only slight chance. The very dry airmass building into the area with strong surface high pressure will lead to the coldest morning in a couple weeks on Wednesday morning. Single digits will be common over the northern mountains with teens and 20s elsewhere. Northwest flow aloft will continue Wednesday and Thursday with a couple weak back door fronts expected over northeast NM. The overall pattern will be more tranquil with slowly warming temps and sunny skies. A weak upper level ridge is projected Friday with even warmer temps, light winds, and more sunny skies. This ridge will break down over the weekend with increasing high clouds and near normal temps. 33/Guyer && .FIRE WEATHER... While rain and snow showers continue in western and northern portions of the state today, strong west winds will develop mainly east of the central mountain chain and along and south of Interstate 40. Strong winds are forecast to combine with a dry airmass to produce an hour or two of marginal critical conditions for the east- central and southeast plains Monday afternoon. A strong but dry cold front is forecast to bring bitter cold temperatures to the northeast half or so of the state Monday night and Tuesday. The cold condtions continue into Wednesday before temperatures rebound to near seasonal averages for late February on Thursday and Friday. 33 && .AVIATION... 06Z TAF CYCLE A period of clearing is entering western NM at KGUP and soon to KFMN this hour. This will continue to spread eastward toward KABQ to KSAF where it will be tricky to see how the low level moisture trapped within the valley may or may not clear. Lower cigs return to these sites by the morning as the core of the upper low moves overhead before clearer conditions are expected toward the end of the TAF period. The eastern plains will continue to see mid-level cigs with VFR conditions through the TAF period. Strong west winds are still progged to fill in through NM Sunday afternoon with gusts of 25-40 kts. A backdoor front will bring a N/NNW wind shift through the northeastern quarter of the state and to KTCC near 00Z. 24 && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 45 25 49 19 / 60 5 0 0 Dulce........................... 42 27 44 11 / 80 10 0 0 Cuba............................ 40 25 43 17 / 80 20 0 0 Gallup.......................... 42 23 49 17 / 70 5 0 0 El Morro........................ 39 25 47 17 / 80 20 0 0 Grants.......................... 43 24 50 16 / 60 10 0 0 Quemado......................... 41 25 48 20 / 80 20 0 0 Datil........................... 42 27 48 22 / 60 10 0 0 Glenwood........................ 48 28 58 29 / 60 10 0 0 Chama........................... 36 25 36 4 / 80 20 5 0 Los Alamos...................... 42 30 46 21 / 70 20 0 0 Pecos........................... 40 27 45 18 / 70 20 0 5 Cerro/Questa.................... 38 18 39 12 / 80 30 5 10 Red River....................... 32 20 32 3 / 80 50 10 10 Angel Fire...................... 36 17 36 1 / 70 40 5 20 Taos............................ 41 19 43 13 / 60 20 0 5 Mora............................ 42 27 44 14 / 60 30 0 5 Espanola........................ 48 31 52 22 / 60 20 0 0 Santa Fe........................ 42 28 47 19 / 70 20 0 0 Santa Fe Airport................ 45 26 51 20 / 60 20 0 0 Albuquerque Foothills........... 48 29 52 25 / 70 10 0 0 Albuquerque Heights............. 50 31 55 27 / 60 10 0 0 Albuquerque Valley.............. 52 29 57 26 / 50 5 0 0 Albuquerque West Mesa........... 51 31 56 27 / 50 5 0 0 Los Lunas....................... 53 26 59 23 / 40 5 0 0 Rio Rancho...................... 50 30 56 27 / 60 5 0 0 Socorro......................... 55 31 62 28 / 20 0 0 0 Sandia Park/Cedar Crest......... 43 29 47 23 / 70 10 0 0 Tijeras......................... 45 30 50 25 / 60 10 0 0 Moriarty/Estancia............... 46 27 51 19 / 50 5 0 0 Clines Corners.................. 42 26 46 18 / 50 5 0 0 Gran Quivira.................... 47 29 52 25 / 50 5 0 0 Carrizozo....................... 50 34 56 28 / 60 5 0 0 Ruidoso......................... 45 33 51 24 / 60 10 0 0 Capulin......................... 43 20 45 14 / 80 60 0 20 Raton........................... 46 21 50 16 / 70 40 0 20 Springer........................ 51 22 54 16 / 60 20 0 10 Las Vegas....................... 47 25 51 16 / 50 10 0 5 Clayton......................... 56 26 53 21 / 60 40 0 20 Roy............................. 53 23 54 19 / 60 10 0 10 Conchas......................... 60 28 63 23 / 40 10 0 5 Santa Rosa...................... 56 30 61 23 / 20 5 0 0 Tucumcari....................... 63 29 65 24 / 30 10 0 10 Clovis.......................... 62 31 64 24 / 20 0 0 0 Portales........................ 63 32 64 25 / 10 0 0 0 Fort Sumner..................... 60 32 64 25 / 20 0 0 0 Roswell......................... 66 34 70 31 / 10 0 0 0 Picacho......................... 56 37 61 28 / 20 0 0 0 Elk............................. 51 35 58 27 / 40 5 0 0 && .ABQ WATCHES/WARNINGS/ADVISORIES... Wind Advisory from 11 AM this morning to 8 PM MST this evening for the following zones... NMZ223-226-233>240. Winter Weather Advisory until 5 PM MST this afternoon for the following zones... NMZ202-210-211-213-214. Winter Weather Advisory from 11 AM this morning to 11 PM MST this evening for the following zones... NMZ227. &&
Hazardous weather outlook, Feb 22, 4:15 AM MST, 22 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 415 AM MST Sat Feb 22 2020 NMZ201>241-231200- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-Tusas Mountains Including Chama- Jemez Mountains-Glorieta Mesa Including Glorieta Pass- Northern Sangre de Cristo Mountains- Southern Sangre de Cristo Mountains- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Espanola Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood- Estancia Valley-Central Highlands-South Central Highlands- Upper Tularosa Valley-South Central Mountains- Johnson and Bartlett Mesas Including Raton Pass- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- San Agustin Plains and Adjacent Lowlands- 415 AM MST Sat Feb 22 2020 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight A spring-like storm system will spread widespread rain and mountain snow to the area along and west of the central mountain chain today. The snow level will remain above 9000 feet until a Pacific cold front crosses tonight dropping the snow level near 5800 feet. A few to several inches of snow is forecast for the northern mountains above 8000 feet. Lower elevations can generally expect up to a half inch of rain favoring central and western areas. An inch or more of rain will be possible in the south central and especially the southwest mountains today and tonight, where the snow level will be above 10000 feet until the cold front arrives, and rain on snow could lead to localized flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday Sunday, with cold air in place and the storm system slowly exiting, additional snow is expected mainly in the mountains with lingering rain at lower elevations. Storm total snow accumulations will reach a few to several inches in the northern mountains, and on the highest peaks elsewhere. Lower elevations of the west and the upper Rio Grande Valley could receive up to 1 inch of snow. The highest peaks of the northern mountains could receive around a foot of snow. Sunday through Tuesday, strong north and northwest winds are expected with the potential for gusts around 40 to 50 mph each day. The strongest winds should occur Sunday along and east of the central and south central mountains where gusts could reach up to 55 mph. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. 44
In the hours before
Local storm report, Feb 23, 1:38 AM MST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
138 AM MST SUN FEB 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 AM SNOW 5 SSW TOADLENA 36.17N 108.93W
02/23/2020 E2.0 INCH SAN JUAN NM OTHER FEDERAL
NAVAJO WHISKEY CREEK SNOTEL.
0100 AM SNOW 11 NNW CANON PLAZA 36.70N 106.25W
02/23/2020 E3.0 INCH RIO ARRIBA NM OTHER FEDERAL
HOPEWELL SNOTEL.
0100 AM SNOW 8 NE ARROYO SECO 36.58N 105.45W
02/23/2020 E2.0 INCH TAOS NM OTHER FEDERAL
TAOS POWDERHORN SNOTEL.
&&
EVENT NUMBER ABQ202000966
EVENT NUMBER ABQ202000967
EVENT NUMBER ABQ202000968
GUYERNearby
Wind Advisories in New Mexico, 2020Every wind advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.